Washington, 2011

Flash Flood in Washington, June 1, 2011

June 1, 2011 · NWS OTX · 1 event in 1 county or zone

A cool upper-level trough centered over Eastern Washington produced unstable conditions on the afternoon of June 1st. Over northern Spokane County, scattered thunderstorms developed in the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A cool upper-level trough centered over Eastern Washington produced unstable conditions on the afternoon of June 1st. Over northern Spokane County, scattered thunderstorms developed in the afternoon. One storm which developed over the northwest portion of Spokane quickly intensified and became nearly stationary for roughly 30 to 45 minutes. This storm dumped an exceptionally high amount of pea-size hail and very heavy rain which quickly overwhelmed the city's sewer infrastructure. This resulted in water flowing down several streets and flooding of low spots. Rainfall amounts under this storm were near one inch.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jun 1, 4:00 PM PST, 3 hours 10 minutes earlier.

Area forecast discussion, Jun 1, 4:00 PM PST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
500 PM PDT WED JUN 1 2011

.SYNOPSIS...
COOL AND SHOWERY WEATHER WILL CONTINUE THROUGH THURSDAY AS A LOW
PRESSURE SYSTEM LINGERS OVER THE PACIFIC NORTHWEST. A DRYING AND
WARMING TREND IS FRIDAY INTO THE WEEKEND. SUNDAY AND MONDAY HAVE A
GOOD CHANCE OF BEING WARMER THAN NORMAL. COOLER AND SHOWERY
WEATHER IS EXPECTED TO RETURN BY NEXT TUESDAY AS ANOTHER AREA OF
LOW PRESSURE MOVES INTO THE INLAND NORTHWEST.

&&

.DISCUSSION...

TONIGHT THROUGH THURSDAY NIGHT...PERSISTENT LONGWAVE TROF AND THE
SYNOPTIC AND SMALLER FEATURES THAT TRAVERSE ALONG AND INSIDE IT
CONTINUE TO KEEP EASTERN WASHINGTON AND NORTHERN IDAHO WEATHER
UNSETTLED AND COOL. EMBEDDED SYNOPTIC SCALE LOW CENTERED JUST OVER
SOUTHWESTERN OREGON EJECTS NORTHEASTWARD AND IS CENTERED OVER
WESTERN MONTANA THURSDAY AND UP INTO CANADA THURSDAY NIGHT.
SOUTHERLY FLOW BRINGING MOISTURE AND SMALLER MESOSCALE
DISTURBANCES AROUND THE BASE OF THE LOW AND NORTHWARD ALONG ITS
EASTERN EDGE KEEP UNSETTLED WEATHER...INCLUDING SOME
THUNDERSTORMS...IN THE FORECAST TONIGHT. ON THURSDAY WITH THE LOW
CENTERED OVER WESTERN MONTANA MOISTURE COULD WRAP AROUND THE LOW
AND THE AIR-MASS STILL REMAINS CONDITIONALLY UNSTABLE SO SHOWERS
AND THUNDERSTORMS LINGER ON. A COL OR SADDLE POINT BETWEEN THE
EXITING LOW PRESSURE SYSTEM NOW UP IN CENTRAL CANADA AND ANOTHER
LOW PRESSURE SYSTEM OFF THE OREGON COAST STARTS TO FORM AND SIT
OVERHEAD THURSDAY NIGHT...THUS A DECREASING TREND. /PELATTI

FRIDAY THROUGH SUNDAY NIGHT...THE TROUGH OVER THE PACIFIC
NORTHWEST TODAY WILL BE DISPLACED LATE THIS WEEK...ONLY TO BE
REPLACED BY ANOTHER CLOSED LOW OVER THE WEEKEND. THERE IS GOOD
MODEL AGREEMENT THAT THE LOW OVER THE WEEKEND WILL STALL ALONG THE
NORTHERN CALIFORNIA COAST...LEAVING WASHINGTON AND NORTHERN IDAHO
IN A RELATIVELY BENIGN FLOW PATTERN. MOISTURE AND INSTABILITY
SHOWERS SHOULD REMAIN WELL SOUTH OF THE SPOKANE FORECAST AREA BY
SATURDAY AND SUNDAY. LOOK FOR A GRADUAL WARMING TREND FRIDAY
THROUGH SUNDAY...AS A WARM UPPER RIDGE OVER THE CENTRAL AND
NORTHERN ROCKIES BUILDS TO THE NORTH AND WEST.

FOR EARLY NEXT WEEK...THE INLAND NORTHWEST WILL BE UNDER THE
INFLUENCE OF AN ELONGATED UPPER LEVEL LOW PRESSURE TROUGH WITH A
LOW CENTER AT ITS BASE OVER CENTRAL CALIFORNIA. THE RETURN SOUTHERLY
FLOW FROM THE TROUGH WILL CONTINUE TO BRING MILD AND MORE SEASONAL
WEATHER INTO THE REGION. BUT HANDLING THE TRACK AND MOVEMENT OF
THE CALIFORNIA LOW CENTER WILL BE THE MAIN DECISION FOR THE LONG
RANGE FORECAST. ALL MODELS SHOW THIS FEATURE EJECTING
NORTHEASTWARD BUT AT DIFFERENT TIMES. THE GFS APPEARS TO HAVE THE
SLOWER TIMING LEADING TO PROLONGED WARMER AND DRIER WEATHER. THE
ECMWF IS QUICKER WITH PUSHING THE LOW OUT...AND BRINGING AN EARLY
END TO THE WARM AND DRY WEATHER AND INTRODUCING MORE SHOWERS TO
THE REGION. THE 12Z ECMWF DID SHOW A MORE SLOWER MOVEMENT OF THE
LOW COMPARED TO THE 00Z RUN...WHICH SEEMS TO BE MORE IN LINE THAN
THE MAJORITY OF THE OTHER MODELS. BY TUESDAY NIGHT INTO
WEDNESDAY...THE MEDIUM RANGE MODELS DEVIATE EVEN FURTHER ON THE
SPEED OF THE LOWS EXIT WITH THE POSSIBILITY OF EVEN COOLER AND
SHOWERY WEATHER. OVERALL...ANTICIPATE NO BIG CHANGES TO THE
CURRENT FORECAST. WILL SHOW A CHANCE OF SHOWERS ESPECIALLY FOR THE
EXTREME EASTERN WASHINGTON AND NORTH IDAHO WHILE TEMPERATURES
RETURN TO BELOW NORMAL LEVELS ACROSS THE REGION BY MID WEEK.
/RFOX.

&&

.HYDROLOGY...

TONIGHT THROUGH THURSDAY...PRECIPITATION AMOUNTS OVER THE SOUTHERN
AND CENTRAL IDAHO PANHANDLE WILL BE THE MAIN HYDROLOGICAL CONCERN
TONIGHT INTO THURSDAY. INPUT INTO THE RIVER MODELS AT THE RIVER
FORECAST CENTER LEANS TOWARD THE MORE CONSERVATIVE SHREF GUIDANCE.
THE 12Z RUNS OF THE NAM AND GFS SHOW MORE THAN AN INCH OF RAIN OVER
THE UPPER REACHES OF THE ST JOE AND ST MARIES RIVER BASINS FROM
TONIGHT THROUGH THURSDAY AFTERNOON. IF THESE WETTER MODELS
VERIFY...LOOK FOR SHARPER RISES THURSDAY INTO SATURDAY AT CALDER
AND ST MARIES.

SATURDAY...SUNDAY...AND MONDAY WILL LIKELY BE OUR FIRST MULTI-DAY
STRING OF ABOVE AVERAGE TEMPERATURES SINCE MAY 19TH THROUGH MAY
21ST. WARMER WEATHER WILL ACCELERATE SNOW MELT REGION-WIDE.
MELTING SNOW IS BECOMING LESS OF A CONCERN IN THE COEUR D'ALENE
BASIN SINCE MUCH OF THE MID ELEVATION SNOW PACK IS GONE...AND THE
HIGH ELEVATION SNOW IN THE COEUR D'ALENE BASIN IS DECREASING.
HOWEVER...SNOW PACK AT ELEVATIONS ABOVE 5000 FEET IS STILL WELL
ABOVE AVERAGE IN THE ST JOE BASIN...OVER THE CASCADES...AND OVER
MUCH OF SOUTHERN BRITISH COLUMBIA. MANY OF THE RISES SEEN ON
FORECAST HYDROGRAPHS NEXT WEEK ARE A REFLECTION OF MELTING SNOW.

A RAIN EVENT OVER SOUTHEAST WASHINGTON AND THE IDAHO PANHANDLE ON
TUESDAY MAY BE PROBLEMATIC. THIS EVENT IS 6 DAYS OUT AND MODEL
PRECIPITATION FORECASTS MAY CHANGE CONSIDERABLY...BUT THE RIVER
FORECAST CENTER HAS INCLUDED PRECIPITATION IN THEIR MODELS FOR
NEXT TUESDAY THAT HAS PRODUCED RISES ON SEVERAL IDAHO RIVERS FOR
THE MIDDLE PART OF NEXT WEEK...A SOMEWHAT LOW CONFIDENCE FORECAST
THIS FAR OUT. /GKOCH

&&

.AVIATION...
00Z TAFS...SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR OVER
EASTERN WASHINGTON AND NORTHERN IDAHO THROUGH 03Z. SOME CELLS AROUND
SPOKANE AND POINTS WEST AND NORTH OF THE METRO AREA COULD EXPERIENCE
SOME HALF INCH HAIL WITH SOME OF THE STRONGER CELLS. A BAND OF
MODERATE PRECIPITATION WILL LIKELY FORM OVER NORTHEAST OREGON INTO
THE SOUTHERN IDAHO PANHANDLE BETWEEN 06Z AND 18Z...AND WILL HAVE THE
POTENTIAL TO LOWER CEILINGS TO 1500 FEET OR LESS. THE BULK OF THE
GUIDANCE (GFS/ECMWF/SHREF) KEEPS THIS BAND SOUTH OF LEWISTON AND
PULLMAN...BUT RADAR TRENDS SUGGEST IT MAY BE FURTHER NORTH. THE 00Z
TAFS ARE SOMEWHAT OPTIMISTIC...AND CEILINGS MAY NEED TO BE LOWERED
AT KLWS AND KPUW IF THE BAND FORMS FURTHER NORTH (PER NAM). /GKOCH

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        46  59  42  64  44  74 /  60  50  40  10  10   0
COEUR D'ALENE  44  58  42  63  41  74 /  60  70  50  10  10   0
PULLMAN        43  57  40  63  41  74 /  70  50  40  10  10   0
LEWISTON       49  62  46  67  46  80 /  70  50  20  10  10   0
COLVILLE       43  68  43  71  44  79 /  50  70  50  10  10   0
SANDPOINT      42  57  43  61  39  73 /  60  70  50  20  10   0
KELLOGG        42  51  40  60  40  71 /  70  90  60  20  20  10
MOSES LAKE     45  69  44  72  44  78 /  40  20  10  10  10   0
WENATCHEE      48  66  47  70  49  78 /  40  20  10  10   0   0
OMAK           45  69  43  72  46  77 /  40  20  10  10   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&
Hazardous weather outlook, Jun 1, 4:56 AM PST, 14 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
556 AM PDT WED JUN 1 2011

IDZ001>004-WAZ036>038-042-043-021300-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-SPOKANE AREA-NORTHEAST MOUNTAINS-
OKANOGAN HIGHLANDS-EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
556 AM PDT WED JUN 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL WASHINGTON AND NORTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

RIVERS WILL REMAIN HIGH WITH SEVERAL MAIN STEM RIVERS EXPECTED TO
REMAIN ABOVE FLOOD STAGE. SEE THE LATEST RIVER FLOOD WARNING AND
RIVER STATEMENT PRODUCTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE SPRING MELT WILL CONTINUE OVER THE MOUNTAINS OF THE INLAND
NORTHWEST...AND RIVERS WILL REMAIN HIGH. ADDITIONAL SHOWER
ACTIVITY NEXT WEEK WILL ALSO CONTRIBUTE TO RIVER RISES.

IDZ026-027-WAZ031>035-041-044-021300-
LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
WENATCHEE AREA-WATERVILLE PLATEAU-
556 AM PDT WED JUN 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH
CENTRAL WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The Spokane radar (KOTX), 12 km away, was scanning. The volume nearest the first event began at 03:10 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Spokane

When
June 1, 7:10 PM PST to 8:15 PM PST
Where
Spokane County, 0.4 mi S of Country Homes to 1.69 mi NE of Linwood
Cause
Heavy Rain
Property damage
$200,000
Reported by
NWS Employee
Coordinates
47.724, -117.481

A strong thunderstorm produced in the neighborhood of one inch of rain and large amounts of pea size hail over portions of Northwest Spokane between 1900PDT and 2000PDT. The bulk of the precipitation fell within 30 to 45 minutes causing drainage systems to become overwhelmed. This resulted in several low crossings of highway 291 between Division Street and Nine Mile Road to quickly flood with anywhere from six inches to a foot and a half of water. Roughly forty basements in the area also became flooded with several inches of water. In the Indian Trails area where the terrain is steep, as much as three inches of water was observed flowing down the streets and carved out two to four foot trenches on a steep embankment going through the neighborhood park. According to city officials, the city's sewer infrastructure did not sustain any damage however several public properties submitted claims due to water damage in their basements. Twenty-five residents submitted claims with the city with an additional ten to twenty properties assumed to have gone through private insurance companies.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2011Every state in 2011This day in weather historyWarnings in Washington, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 313291.